Today is World Mental Health Day. Put your hand up if you have ever heaRD OF AKATHISIA. Below is a very good description of how it feels which I thought deserves a THREAD OF IT’S OWN and I have added some resources below to explain what it is.
… I believe that there is a mental struggle that doesn’t get much attention yet I find it’s crucial to me. So the final symptom that I would add to the list above is a more or less constant sense of physical discomfort which becomes entangled with my mental state so that I have a mild sensation of restlessness/discomfort/anxiety most of the time. Sleep gains in importance for me because it’s the one time that I usually get relief from this feeling.
I’m interested in talking about this because it affects me quite deeply and I’m wondering if other people share my experiences or whether they’re unique to me.
Basically I find that my system is on a sort of red alert presumably a fight response
(adrenaline-flight or fight) to my condition… The moment I get out of bed I am activating my muscles which particular in the left arm are shaking… The physical stress if of using my body and arms seems to result in a tensing up effect … To give it a metaphorical image it feels like my nerve endings have left their positions on the skin and have elevated themselves above their housings… I feel pregnant with anticipation, not relaxed , my brow furrows… And I spend most of the rest of the day in a state of discomfort… As I go about my business I am trying to find a comfortable position… In a chair, on the floor, going for a walk or a coffee . If I’m working
at my desk!! It’s not murder but it’s difficult and it distracts me from the things that I
enjoy doing… I.e.: Work, musical pursuits, engaging socially with people and so on
… For example I was at a dinner party on Saturday night enjoying the food and conversation but constantly my body was aching and twitching and I spent the last hour until 1230 trying to find a comfortable position to sit in… Eventually I decided
enough was enough and went to bed… And whilst it was a good night it could have been better…if I hadn’t been so restless/uncomfortable and as a result anxious.
As yet the NHS service I have received has not touched upon this sort of area and it seems to me that if I can become less restless and uncomfortable and and able to allow myself to relax mentally and physically that life would be more fun and also I would be to get more done and live better.
So if anybody in the forum can relate what I’m talking about I would be interested in hearing from you… To know whether it’s just me or whether other people feel like this too ?
No one expects #Akathisia. Docs also not looking for it, carers, parents. Not on the College website, in #SuicidePrevention. May as well expect an incapacitated person or child to undertake a mini degree to find the one word they need & in time to save their life
MISSD (The Medication-Induced Suicide Prevention and Education Foundation in Memory of Stewart Dolin) is a unique non-profit organization dedicated to honoring the memory of Stewart and other victims of akathisia by raising awareness and educating the public about the dangers of akathisia. MISSD aims to ensure that people suffering from akathisia’s symptoms are accurately diagnosed so that needless deaths are prevented.
Akathisia Author: RxISK Medical Team Last updated: 2018
Akathisia is an emotional state caused by over 100 different drugs, primarily antidepressants and antipsychotics, but also antibiotics, anti-hypertensives and others. It causes suicidality, homicidality and other disturbances of behavior…
It can range from a constant and disturbing mental unease through to an intense emotional turmoil – and mental restlessness. This can be accompanied by physical discomfort, an inability to remain still, or an obvious motor restlessness or fidgetiness. The problems caused by treatment can in many cases be worse than the illness being treated.
It may start within an hour of a first pill or only appear after days, weeks or months. It may only start when the dose of the drug is increased or decreased, or the drug is stopped.